Chemotherapy is a powerful, lifesaving treatment—but it can cause side effects. Fortunately, you can minimize any discomfort with the strategies listed below.
Anemia: Some chemo drugs can lower your red blood cell count, causing anemia.
What you can do: Report fatigue, weakness, dizziness, shortness of breath. If your anemia is severe, your doctor may recommend a drug or a blood transfusion to boost your red blood cell count. Rest when you need to, eat well and exercise when you feel up to it.
Bleeding: A low platelet count (called thrombocytopenia) sometimes requires putting treatment on hold. Without adequate platelets, your blood can’t clot properly. Signs of trouble include easy bruising or nosebleeds, bleeding gums and/or small red or purple dots on your skin or mucous membranes.
What you can do: Report symptoms. Protect yourself from bleeding by shaving with an electric razor and using a soft toothbrush.
Diarrhea and constipation: When chemotherapy irritates the lining of the intestine, it may trigger diarrhea. Constipation can result from anticancer or pain medications. If diarrhea lasts for more than a day or involves cramping, check with your doctor about medicine to control it (don’t use over-the-counter remedies). Intravenous fluids may be needed.
What you can do: For diarrhea, avoid caffeine-containing beverages, high-fiber foods and milk products. Check with your doctor about replacing lost potassium with foods such as bananas. For constipation, get some exercise and drink fluids. Don’t take a laxative or stool softener without your doctor’s okay.
Fatigue: Almost everyone on chemo gets tired—from feeling a bit weary to being completely wiped out.
What you can do: Take breaks or naps and let others help. Relaxation techniques reduce stress. If your doctor approves, gentle exercise (like walking) has been shown to be energizing and beneficial.
Fuzzy thinking: Symptoms dubbed “chemo brain” include an inability to concentrate. You may also feel a bit “down.”
What you can do: Try to keep your perspective and sense of humor. If depression develops, talk with your doctor.
Hair loss: Only some chemo drugs have this effect. After treatment, hair grows back, often fuller than before.
What you can do: If your hair comes out, protect your head with sunscreen, or a head covering like a hat.
Mouth sores: Some therapies irritate the lining of the mouth and throat, causing sores and making eating uncomfortable.
What you can do: Ask about ointments or artificial saliva. Brush gently, and use a medicated, non-alcohol mouthwash. Concentrate on soft foods, and drink plenty of fluids.
Nausea and vomiting: These issues can occur because your body is trying to rid itself of toxic drugs. Call your doctor if nausea becomes severe, liquids won’t stay down or vomiting lasts more than a day.
What you can do: Anti-vomiting and antinausea drugs help almost everyone. Ask if you can take them preventively. Smaller meals, liquids before (not with) food and avoiding strong smells will help, too. Breathing deeply can also reduce nausea.
Nerve damage: Certain drugs may damage nerves, leading to tingling or burning sensations or numbness and weakness in fingers or feet. This is usually temporary.
What you can do: Be sure to tell your healthcare provider about your symptoms. You may need a different drug or a treatment break.
Sunburn: Many types of chemotherapy increase your sensitivity to the sun.
What you can do: Avoid sun exposure during your chemotherapy and wear protective clothing.
Neutropenia: Chemo can cause white blood cells to plummet to abnormally low levels, a condition called neutropenia. Since white blood cells fight off infections, there is a period of risk when you could get a blood infection.
What you can do: Wash your hands often, stay away from sick people and avoid procedures, dental work and vaccinations—all of which can increase your risk. If you do notice any signs of infection, including fever, chills and aches, report them immediately. If you have “flu” symptoms at the time of your lowest blood counts (usually between days 7 and 14 after chemo), with temperature >101° F, go to an emergency room if you can’t reach your doctor. Tell them you have a fever and are on chemotherapy.